Alert archive / Mississippi / Wind Advisories in 2020

Wind Advisory 5, NWS Jackson, MS

May 7, 202024 counties in Mississippi; East Carroll Parish, Morehouse Parish, West Carroll Parish, Louisiana; Ashley County, Chicot County, Arkansas

NWS Jackson, MS issued this wind advisory at May 7, 2020, 3:58 PM CDT for 24 counties in Mississippi; East Carroll Parish, Morehouse Parish, West Carroll Parish, Louisiana; Ashley County, Chicot County, Arkansas. It took effect at May 8, 2020, 7:00 AM CDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
May 7, 2020, 3:58 PM CDT (20:58 UTC)
In effect from
May 8, 2020, 7:00 AM CDT
Expired
May 8, 2020, 7:00 PM CDT
In force
12 hr
Issued by
NWS Jackson, MS
All 29 counties

Ashley County, AR, Chicot County, AR, East Carroll Parish, LA, Morehouse Parish, LA, West Carroll Parish, LA, Attala County, MS, Bolivar County, MS, Carroll County, MS, Choctaw County, MS, Clay County, MS, Grenada County, MS, Holmes County, MS, Humphreys County, MS, Issaquena County, MS, Kemper County, MS, Leake County, MS, Leflore County, MS, Lowndes County, MS, Madison County, MS, Montgomery County, MS, Neshoba County, MS, Noxubee County, MS, Oktibbeha County, MS, Sharkey County, MS, Sunflower County, MS, Washington County, MS, Webster County, MS, Winston County, MS, Yazoo County, MS

The radar

The Jackson/Brandon,MS radar (KDGX), 100 km from the middle of the area, began a volume at 20:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Jackson, MS (KJAN), launched 12:00Z, 9.0 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 12:00Z on 2020-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 12:00Z on 2020-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -188 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1971 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
-188 m²/s²
0-3 km storm-relative helicity
-9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

996 
WWUS74 KJAN 072058
NPWJAN

URGENT - WEATHER MESSAGE
National Weather Service Jackson MS
358 PM CDT Thu May 7 2020

ARZ074-075-MSZ018-019-025>039-044>046-080500-
/O.NEW.KJAN.WI.Y.0005.200508T1200Z-200509T0000Z/
Ashley-Chicot-Bolivar-Sunflower-Leflore-Grenada-Carroll-
Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha-Washington-
Humphreys-Holmes-Attala-Winston-Noxubee-Leake-Neshoba-Kemper-
Including the cities of Crossett, North Crossett, Hamburg, 
West Crossett, Dermott, Lake Village, Eudora, Cleveland, 
Indianola, Ruleville, Greenwood, Grenada, Vaiden, 
North Carrollton, Carrollton, Winona, Eupora, Mathiston, 
West Point, Columbus, Ackerman, Weir, Starkville, Greenville, 
Belzoni, Isola, Durant, Tchula, Lexington, Pickens, Goodman, 
Kosciusko, Louisville, Macon, Brooksville, Carthage, 
Philadelphia, Pearl River, De Kalb, and Scooba
358 PM CDT Thu May 7 2020

...WIND ADVISORY IN EFFECT FROM 7 AM TO 7 PM CDT FRIDAY...

* WHAT...Winds of 15 to 25 mph with gusts up to 40 mph expected.

* WHERE...Portions of central, east central, north central, 
  northeast and northwest Mississippi and southeast Arkansas.

* WHEN...From 7 AM to 7 PM CDT Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...wind direction will be variable with better
  chances for southerly winds early in the morning, and then 
  northerly winds as we go into the afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

EC
3 follow-up statements
338 
WWUS74 KJAN 080251 AAA
NPWJAN

URGENT - WEATHER MESSAGE...UPDATED
National Weather Service Jackson MS
951 PM CDT Thu May 7 2020

ARZ074-075-MSZ018-019-025>039-044>046-081100-
/O.CON.KJAN.WI.Y.0005.200508T1200Z-200509T0000Z/
Ashley-Chicot-Bolivar-Sunflower-Leflore-Grenada-Carroll-
Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha-Washington-
Humphreys-Holmes-Attala-Winston-Noxubee-Leake-Neshoba-Kemper-
Including the cities of Crossett, North Crossett, Hamburg, 
West Crossett, Dermott, Lake Village, Eudora, Cleveland, 
Indianola, Ruleville, Greenwood, Grenada, Vaiden, 
North Carrollton, Carrollton, Winona, Eupora, Mathiston, 
West Point, Columbus, Ackerman, Weir, Starkville, Greenville, 
Belzoni, Isola, Durant, Tchula, Lexington, Pickens, Goodman, 
Kosciusko, Louisville, Macon, Brooksville, Carthage, 
Philadelphia, Pearl River, De Kalb, and Scooba
951 PM CDT Thu May 7 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 7 AM TO 7 PM CDT FRIDAY...

* WHAT...Winds of 15 to 25 mph with gusts up to 40 mph expected.

* WHERE...Portions of central, east central, north central, 
  northeast and northwest Mississippi and southeast Arkansas.

* WHEN...From 7 AM to 7 PM CDT Friday.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...wind direction will be variable with better
  chances for southerly winds early in the morning, and then
  northerly winds as we go into the afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$
22
411 
WWUS74 KJAN 080843
NPWJAN

URGENT - WEATHER MESSAGE
National Weather Service Jackson MS
343 AM CDT Fri May 8 2020

ARZ074-075-MSZ018-019-025>039-044>046-081645-
/O.CON.KJAN.WI.Y.0005.200508T1200Z-200509T0000Z/
Ashley-Chicot-Bolivar-Sunflower-Leflore-Grenada-Carroll-
Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha-Washington-
Humphreys-Holmes-Attala-Winston-Noxubee-Leake-Neshoba-Kemper-
Including the cities of Crossett, North Crossett, Hamburg, 
West Crossett, Dermott, Lake Village, Eudora, Cleveland, 
Indianola, Ruleville, Greenwood, Grenada, Vaiden, 
North Carrollton, Carrollton, Winona, Eupora, Mathiston, 
West Point, Columbus, Ackerman, Weir, Starkville, Greenville, 
Belzoni, Isola, Durant, Tchula, Lexington, Pickens, Goodman, 
Kosciusko, Louisville, Macon, Brooksville, Carthage, 
Philadelphia, Pearl River, De Kalb, and Scooba
343 AM CDT Fri May 8 2020

...WIND ADVISORY REMAINS IN EFFECT FROM 7 AM THIS MORNING TO 7 PM
CDT THIS EVENING...

* WHAT...Winds of 15 to 25 mph with gusts up to 40 mph expected.

* WHERE...Portions of central, east central, north central, 
  northeast and northwest Mississippi and southeast Arkansas.

* WHEN...From 7 AM to 7 PM CDT today.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Wind direction will be variable with 
  better chances for southerly winds early in the morning, and 
  then northerly winds as we go into the afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

DL
818 
WWUS74 KJAN 081454
NPWJAN

URGENT - WEATHER MESSAGE
National Weather Service Jackson MS
954 AM CDT Fri May 8 2020

LAZ007>009-MSZ040>043-082300-
/O.EXA.KJAN.WI.Y.0005.000000T0000Z-200509T0000Z/
Morehouse-West Carroll-East Carroll-Issaquena-Sharkey-Yazoo-
Madison MS-
Including the cities of Bastrop, Oak Grove, Epps, 
Lake Providence, Mayersville, Rolling Fork, Anguilla, Yazoo City,
Ridgeland, Madison, and Canton
954 AM CDT Fri May 8 2020

...WIND ADVISORY IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* WHAT...Winds of 15 to 25 mph with gusts up to 45 mph expected.

* WHERE...In Mississippi, Issaquena, Sharkey, Yazoo and Madison 
  MS Counties. In Louisiana, Morehouse, West Carroll and East 
  Carroll Counties.

* WHEN...Until 7 PM CDT today.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Wind direction will be variable, but  
  eventually becoming northerly as we go into the afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

ARZ074-075-MSZ018-019-025>039-044>046-082300-
/O.CON.KJAN.WI.Y.0005.000000T0000Z-200509T0000Z/
Ashley-Chicot-Bolivar-Sunflower-Leflore-Grenada-Carroll-
Montgomery-Webster-Clay-Lowndes-Choctaw-Oktibbeha-Washington-
Humphreys-Holmes-Attala-Winston-Noxubee-Leake-Neshoba-Kemper-
Including the cities of Crossett, North Crossett, Hamburg, 
West Crossett, Dermott, Lake Village, Eudora, Cleveland, 
Indianola, Ruleville, Greenwood, Grenada, Vaiden, 
North Carrollton, Carrollton, Winona, Eupora, Mathiston, 
West Point, Columbus, Ackerman, Weir, Starkville, Greenville, 
Belzoni, Isola, Durant, Tchula, Lexington, Pickens, Goodman, 
Kosciusko, Louisville, Macon, Brooksville, Carthage, 
Philadelphia, Pearl River, De Kalb, and Scooba
954 AM CDT Fri May 8 2020

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* WHAT...Winds of 15 to 25 mph with gusts up to 45 mph expected.

* WHERE...Portions of central, east central, north central, 
  northeast and northwest Mississippi and southeast Arkansas.

* WHEN...Until 7 PM CDT today.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...Wind direction will be variable, but
  eventually becoming northerly as we go into the afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

GG

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this wind advisory went out at May 7, 3:55 PM CDT, 3 minutes earlier.

Area forecast discussion, May 7, 3:55 PM CDT, 3 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
355 PM CDT Thu May 7 2020

.DISCUSSION...

Tonight through Friday...the forecast thinking remains the same
regarding a fast-moving shortwave trough and associated cold front
expected to move across the ArkLaMiss region. After a mostly dry
overnight, the weather is expected to become rather impactful as
we approach daybreak Friday.

A convective system will likely be approaching northwest portions
of the ArkLaMiss region by that time with a marginal threat for
severe weather mainly in the of damaging wind potential. As this
cold-pool dominant convective system moves cross northern portions
of the ArkLaMiss region Friday morning, it is expected to move
out ahead of the better theta-e ridge axis and encounter a more
stable boundary layer. As this happens, CAM guidance is showing
signals for a potential wake low event that could produce fairly
widespread stronger wind gusts over mainly north central MS.
Because of this and because of stronger CAA wind behind the front
expected later in the day, have issued a wind advisory to match up
with neighboring forecast areas. Fairly high wind gusts will be
possible farther south and have included a limited gradient wind
threat there.

As we go later into the morning/afternoon, there is some
uncertainty with how this decaying MCS will impact subsequent
destabilization ahead of the cold front for locations along/south
of the I-20 corridor. Will continue to highlight a conditional
marginal/slight severe weather risk per SPC day 2 outlook for
mainly southwest portions of the forecast area. Given the less
than ideal low level lapse rates and questionable effective low
level shear expected, will continue to not play up the tornado
potential in the HWO graphics, but strong deep layer shear and
storm organization support wind/hail threats. /EC/

Tomorrow night through Thursday...A surface cold front will be
clearing the area at the start of the forecast period tomorrow
night. A drier and cooler continental polar airmass will filter
into the area in its wake with overnight lows dropping into the
low to mid 40 by Saturday morning. Dry weather with a gradual
warming trend will persist through the weekend and into next week
with afternoon highs warming from the mid to upper 60s on Saturday
to the mid to upper 80s by Thursday. The coolest day of the
period will be Sunday morning with lows in the upper 30s to low
40s under ideal radiational cooling conditions. On the synoptic
scale, a broad mean longwave trough will remain in place across
the eastern half of the country through early next week. This will
keep dry northwest flow in place across the ArkLaMiss region. The
longwave trough will lift into New England early next week with
ridging aloft building into the Mississippi River Valley by the
middle of the week. This riding will only further reinforce the
warming trend and temperatures nearing the 90 degree mark. /TW/

&&

.AVIATION...
18Z TAF discussion:

VFR conditions and mostly light wind will prevail across the
forecast area through this afternoon and most of tonight.
Conditions will deteriorate in association with a strong cold
front pushing into the area shortly after daybreak. A large
convective system will likely accompany the front resulting in
poor aviation weather, including TSRA and reduced ceilings/vsby,
as the front pushes from NW to SE Friday. /EC/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       57  74  46  68 /  10  97  10   0
Meridian      54  74  45  68 /   7  93  16   0
Vicksburg     60  74  47  68 /  17  94   8   0
Hattiesburg   55  82  47  71 /   1  75  26   0
Natchez       59  77  48  68 /   5  95  11   0
Greenville    60  71  46  65 /  61  95   3   0
Greenwood     57  70  45  66 /  54  96   4   0

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...Wind Advisory from 7 AM to 7 PM CDT Friday for MSZ018-019-
     025>039-044>046.

LA...None.
AR...Wind Advisory from 7 AM to 7 PM CDT Friday for ARZ074-075.

&&
Hazardous weather outlook, May 7, 3:02 PM CDT, 56 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
302 PM CDT Thu May 7 2020

ARZ074-075-MSZ034-035-044-082015-
Ashley-Chicot-Washington-Humphreys-Leake-
302 PM CDT Thu May 7 2020

This hazardous weather outlook is for portions of southeast
Arkansas, central Mississippi, and northwest Mississippi.

.DAY ONE...Tonight and Friday

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Friday

Isolated severe thunderstorms, capable of producing damaging wind
gusts are possible Friday morning through afternoon. Tornadoes
also cannot be ruled out.

(https://www.weather.gov/images/jan/graphicast/1.png)

NON-THUNDERSTORM WINDS
THREAT...Elevated
TIMING...Friday

Sustained winds of 20 to 25 mph with gusts of 40 mph are
possible. Some downed trees and power lines are possible, and
travel may be difficult for high profile vehicles.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Friday night through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region Friday.

MSZ018-019-025>033-036>039-045-046-082015-
Bolivar-Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-
Lowndes-Choctaw-Oktibbeha-Holmes-Attala-Winston-Noxubee-Neshoba-
Kemper-
302 PM CDT Thu May 7 2020

This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, and north central
Mississippi.

.DAY ONE...Tonight and Friday

NON-THUNDERSTORM WINDS
THREAT...Elevated
TIMING...Friday

Sustained winds of 20 to 25 mph with gusts of 40 mph are
possible. Some downed trees and power lines are possible, and
travel may be difficult for high profile vehicles.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Friday night through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Wednesday.

LAZ007>009-015-016-023-MSZ040>043-047>052-054>058-064>066-074-
082015-
Morehouse-West Carroll-East Carroll-Richland-Madison LA-
Franklin LA-Issaquena-Sharkey-Yazoo-Madison MS-Warren-Hinds-
Rankin-Scott-Newton-Lauderdale-Copiah-Simpson-Smith-Jasper-Clarke-
Jefferson Davis-Covington-Jones-Forrest-
302 PM CDT Thu May 7 2020

This hazardous weather outlook is for portions of northeast
Louisiana, central Mississippi, south central Mississippi, and
southeast Mississippi.

.DAY ONE...Tonight and Friday

SEVERE THUNDERSTORMS
THREAT...Marginal
TIMING...Friday

Isolated severe thunderstorms, capable of producing damaging wind
gusts are possible Friday morning through afternoon. Tornadoes
also cannot be ruled out.

(https://www.weather.gov/images/jan/graphicast/1.png)

NON-THUNDERSTORM WINDS
THREAT...Limited
TIMING...Friday

Sustained winds of 20 mph with gusts of 30 mph are possible. Some
downed trees and power lines are possible, and travel may be
difficult for high profile vehicles.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Friday night through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region Friday
through Friday night.

LAZ024>026-MSZ053-059>063-072-073-082015-
Catahoula-Tensas-Concordia-Claiborne-Jefferson-Adams-Franklin MS-
Lincoln-Lawrence-Marion-Lamar-
302 PM CDT Thu May 7 2020

This hazardous weather outlook is for portions of northeast
Louisiana, and south central Mississippi.

.DAY ONE...Tonight and Friday

SEVERE THUNDERSTORMS
THREAT...Slight
TIMING...Friday

Severe thunderstorms, capable of producing damaging wind gusts
and hail up to quarter size, are possible for portions of
northeastern Louisiana and southwestern Mississippi Friday morning
through afternoon. Tornadoes also cannot be ruled out.

(https://www.weather.gov/images/jan/graphicast/1.png)

NON-THUNDERSTORM WINDS
THREAT...Limited
TIMING...Friday

Sustained winds of 20 mph with gusts of 30 mph are possible. Some
downed trees and power lines are possible, and travel may be
difficult for high profile vehicles.

(https://www.weather.gov/images/jan/graphicast/2.png)

.DAYS TWO THROUGH SEVEN...Friday night through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region Friday
through Friday night.

1

&&

...HAZARD LEGEND...

*SEVERE THUNDERSTORMS*
High...Significant severe thunderstorms are expected.
Moderate...Severe storms expected with significant
 severe weather possible.
Enhanced...Severe storms expected.
Slight...Severe storms possible.
Marginal...Isolated severe storms possible.

*NON-THUNDERSTORM WINDS*
Extreme...Sustained winds 50 mph or greater or wind gusts 65 mph
 or greater.
Significant...Sustained winds 40-49 mph or wind gusts 58-64 mph.
Elevated...Sustained winds 30-39 mph or wind gusts 45-57 mph.
Limited...Sustained winds 20-29 mph or wind gusts 30 to 44 mph.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES...

Storm Prediction Center (SPC)...
   https://www.spc.noaa.gov/
Meso Analysis...
   https://www.spc.noaa.gov/exper/mesoanalysis/
Day 1 through 3 Outlooks...
   https://www.spc.noaa.gov/products/outlook/
Storm Reports...
   https://www.spc.noaa.gov/climo/online/

Nearby

Wind Advisories in Mississippi, 2020Wind Advisories in Louisiana, 2020Wind Advisories in Arkansas, 2020Every wind advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.